Nevada, 2004

Heavy Rain in Nevada, August 15, 2004

August 15, 2004 · NWS REV · 1 event in 1 county or zone

1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Aug 15, 4:00 AM PST, 9 hours 5 minutes earlier.

Area forecast discussion, Aug 15, 4:00 AM PST, 9 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
500 AM PDT SUN AUG 15 2004

CORRECTED VALID TIME OF FLASH FLOOD WATCH

.SHORT TERM...
THE HIGH AMPLITUDE RIDGE ACROSS THE RIDGE IS FORCING A SPLIT FLOW...
WITH THE WATER VAPOR SATELLITE SHOWING THE SLITTING WELL AT AROUND
130W LONGITUDE. ON THE FRONT EDGE OF THE SOUTHERN PART OF THIS SPLIT
IS A VIGOROUS SHORT WAVE...LOCATED JUST OFF THE CENTRAL CALIFORNIA
COAST. THIS SHORT WAVE...ALONG WITH GOOD DIFFLUENCE ALOFT HAS KEPT
ISOLATED CONVECTION GOING THROUGH THE NIGHT. THIS WAVE IS EXPECTED
TO KEEP THE FLOW ALOFT SOUTHERLY AGAIN TODAY...FOR A REPEAT
PERFORMANCE OF YESTERDAYS SOMEWHAT ORNERY CONVECTION. WITH GOOD
SOUTHEAST BACKING FLOW WITH THE SHORT WAVE...EXCELLENT CONVERGENCE
SHOULD SET UP OVER THE SIERRA AND WESTERN NEVADA VALLEYS TODAY. WITH
THIS IN MIND...IT WAS NECESSARY TO RE-ISSUE THE FLASH FLOOD WATCH
FOR THE WATERFALL FIRE BURN AREA UNTIL 8 PM TODAY.

MONDAY AND TUESDAY...A REDUCTION TO ISOLATED AFTERNOON AND EARLY
EVENING SHOWERS AND THUNDERSTORMS IS IN ORDER AS THE 700-500 MB FLOW
TURNS MORE WESTERLY OVER THE NORTHERN ZONES WITH RIDGING BUILDING UP
FROM THE SOUTH. THE LOCATION OF SHOWERS AND STORMS SHOULD SHIFT EACH
DAY FURTHER SOUTH AND EAST AS THE WESTERLY FLOW ALOFT PUSHES THE
THERMAL TROUGH EAST. MEANWHILE...TEMPERATURES SHOULD RISE SLIGHTLY
BY TUESDAY AS THE RIDGE BUILDS AND CONVECTIVE CLOUD COVER
DIMINISHES. SNYDER
&&

.LONG TERM...WEDNESDAY THROUGH SATURDAY...
WILL USE A PERSISTENCE FORECAST OF AFTERNOON AND EVENING
THUNDERSTORMS ALL ZONES FOR THIS PACKAGE. MOISTURE WILL BE IN PLACE
FROM PREVIOUS DAYS AND WILL COMBINE WITH DAYTIME HEATING TO PRODUCE
THUNDERSTORM ACTIVITY. MEDIUM RANGE MODELS SHOW A STRONG UPPER RIDGE
OVER THE GREAT BASIN WITH WEAK LOW OR TROUGH OFF THE CA COAST
THROUGH THE PERIOD.  THERE REMAINS SOME QUESTION AS TO WHETHER OR
WHEN THE TROUGH/LOW WILL MOVE CLOSER TO THE FORECAST AREA. THIS
COULD BRING A DRIER SOUTHWEST FLOW TO WESTERN NV FOR LESS CONVECTION
BUT MORE DYNAMICS IF IT TRACKS OVER THE NORTHERN CWA AS SHOWN BY GFS
FRIDAY AND SATURDAY. TEMPERATURES WILL REMAIN ABOVE NORMAL BUT
DAYTIME HIGHS COULD DROP TO AROUND 90 DEGREES WESTERN NV VALLEYS
OVER THE WEEKEND IF TROUGH MOVES ACROSS NORTHERN CA. RC
&&

.REV WATCHES/WARNINGS/ADVISORIES...
.NV...FLASH FLOOD WATCH FOR THE WATERFALL FIRE AREA AND CARSON
      CITY...NVZ002-NVZ003...UNTIL 8 PM PDT SUNDAY.
.CA...NONE.
&&
Hazardous weather outlook, Aug 15, 5:38 AM PST, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
638 AM PDT SUN AUG 15 2004

CAZ070>073-NVZ001>005-160300-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-LASSEN-
EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
MINERAL AND SOUTHERN LYON COUNTIES-MONO-NORTHERN WASHOE COUNTY-
SURPRISE VALLEY CALIFORNIA-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
638 AM PDT SUN AUG 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA..

.DAY ONE...

MOIST AND UNSTABLE AIR WILL REMAIN OVER WESTERN NEVADA AND THE
EASTERN SIERRA TODAY. SCATTERED SHOWERS AND THUNDERSTORMS...SOME
WITH LOCALLY HEAVY RAINFALL...ARE EXPECTED TO DEVELOP OVER AND NEAR
THE CARSON CITY AREA.

FLASH FLOOD WATCH IN EFFECT FOR THE WATERFALL BURN AREA AND CARSON
CITY UNTIL 8 PM TODAY. REFER TO THE LATEST FLOOD WATCH STATEMENT
/WGUS65 KREV/ ISSUED BY THE NATIONAL WEATHER SERVICE IN RENO FOR
ADDITIONAL INFORMATION ON THIS POTENTIALLY DANGEROUS SITUATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Mineral

When
August 15, 1:05 PM PST
Where
Mineral County, Hawthorne
Reported by
TRAINED SPOTTER
Coordinates
38.539, -118.435 (the zone’s center; the record gives no point)

A total of 0.82 inches of rain fell in 40 minutes.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2004Every state in 2004This day in weather historyWarnings in Nevada, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432068.